The patient is a 62–year–old man with significant PMH of Type II diabetes mellitus, hypertension, and gout, who presented with lightheadedness, and shortness of breath. Laboratory analysis was significant for anemia with a hemoglobin of 4 and platelets of 5000. Six months prior to this hospitalization, the patient had presented to another hospital for an abdominal hernia repair. His pre–operative laboratory results were within normal limits. After discharge from the hospital, he returned to the clinic with complaints of fatigue and bilateral forearm skin thickening. He was found to be anemic then with a hemoglobin of 7 mg/dl and an increased percentage of eosinophils (7.1%). The patient received a blood transfusion, and the work up for the cause of his anemia was unremarkable. A skin biopsy was done which was consistent with eosinophilic fasciitis. He was put on prednisone for 4 weeks, which was discontinued due to no improvement in his condition. He was subsequently started on cyclosporine. Due to interactions of cyclosporine with colchicine, the colchicine was held. His gout flared severely so colchicine was restarted and cyclosporine was discontinued. The patient had not been on any medication for his eosinophilic fasciitis for 3 months. He subsequently developed thrombocytopenia and persistent anemia, and bone marrow biopsy was done twice, which were unremarkable. An inguinal lymph node biopsy was done, which showed only mild inflammation. After presenting to the hospital this time, he received multiple blood and platelet transfusions with no response. His WBC also started decreasing, so a repeat bone marrow biopsy was done which showed hypocellularity <5% to approximately 40% in areas consistent with aplastic anemia (AA). The patient was started on ATG and cyclosporine for the treatment of aplastic anemia with poor response. He was restarted on prednisone 40 mg daily for a diagnosis of eosinophilic fasciitis.
Eosinophilic fasciitis (EF) (Shulman’s syndrome) or diffuse faciitis with eosinophilia is a rare connective tissue disorder which was described in 1974. The etiology and pathophysiologic mechanisms of EF is still unknown. The mainstay of treatment for eosinophilic fasciitis is systemic corticosteroids with or without immunosuppressive therapy. Several cases have frequently been associated with hematologic disorders including aplastic anemia, myeloproliferative, leukemia, and lymphoma. As per literature review, the prognosis for AA with EF has been poor in general. The treatment includes immunosuppressive agents or bone marrow transplant. Bleeding and infection is the main complications for the patient who developed aplastic anemia.
We present this unique case to increase the awareness of the association between eosinophilic fasciitis and hematolologic disorders, such as aplastic anemia as in this case.